Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 79, NWS Little Rock, AR

June 18, 2003Pulaski County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 18, 2003, 1:30 PM CDT for Pulaski County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 1:30 PM CDT (18:30 UTC)
Expired
Jun 18, 2003, 4:30 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Pulaski County, AR

The radar

The Little Rock radar (KLZK), 1 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 181833
FFWLIT
ARC119-182130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY IN CENTRAL ARKANSAS

* UNTIL 430 PM CDT

* AT 128 PM CDT...DOPPLER RADAR INDICATED TWO MERGING THUNDERSTORMS  
  OVER THE SOUTHWESTERN PART OF LITTLE ROCK. RAINFALL RATES IN THAT  
  AREA ARE FROM 1 TO 2 INCHES PER HOUR. THIS AREA ALREADY HAS        
  SATURATED GROUND CONDITIONS...SO SIGNFICANT RUNOFF WILL OCCUR.     
  ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER THE REMAINDER OF THE    
  COUNTY THROUGHOUT THE AFTERNOON AND POSSIBLY CAUSE ADDITIONAL      
  FLASH FLOODING. 

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3493 9211 3453 9210 3464 9236 3490 9267
          3490 9238 3492 9222 3501 9219

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 4:00 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Jun 18, 4:00 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT WED JUN 18 2003

UPPER LOW REMAINS IN WESTERN ARKANSAS BUT SHOULD WEAKEN AND DRIFT
TO THE EAST BY THURSDAY. STILL FAVOR THE SLOWER GFS MOVEMENT BUT
THE UPPER TROF MOVING ACROSS THE NORTHEASTERN U.S. SHOULD PICK UP
THE TROF IN THIS AREA AS IT HEADS SOUTHEAST. AREA HAS BEEN QUIET
OVERNIGHT OTHER THAN ISOLATED SHOWERS AND DO NOT LOOK FOR MUCH
DEVELOPMENT EARLY TODAY SINCE THE AIR IN MOST OF THE AREA WAS
WORKED OVER WELL YESTERDAY. HOWEVER SHOWERS AND THUNDERSTORMS
SHOULD BLOSSOM LATER THIS MORNING AS SOME HEATING TAKES PLACE.
ETA INDICATES THE BEST CONCENTRATION IN NORTH CENTRAL SECTIONS
BUT GFS WOULD FAVOR THE SOUTH. WOULD THINK SHOWERS WOULD DEVELOP
MORE IN THE SOUTH AND DRIFT INTO CENTRAL SECTIONS...SIMILAR TO
WHAT HAPPENEED EARLY YESTERDAY. WILL GO WITH LIKELY POPS IN
CENTRAL AND SOUTHERN ZONES...MOSTLY FOR LATE MORNING AND
AFTERNOON. SINCE THIS AREA WAS SOAKED GOOD BY RAIN THE PAST
COUPLE OF DAYS...WILL LEAVE THE FLASH FLOOD WATCH INTACT THROUGH
TODAY. CLOUDS SHOULD HOLD MAXES DOWN AND WILL NOT GO ABOVE MOS
ON MAXES. TROF SHOWS LITTLE MOVEMENT TONIGHT BUT PRECIPITATION
SHOULD DECREASE WITH LOSS OF HEATING AND WILL CONTINUE CHANCE
POPS FOR TONIGHT. TROF DOES START TO MOVE OUT THURSDAY AND THIS
SHOULD MEAN A DECREASE IN POPS...SLIGHTLY LESS CLOUDS...AND
SLIGHTLY HIGHER MAXES. A COLD FRONT MOVES INTO NORTHERN SECTIONS
LATE THURSDAY AND BACK DOORS ITS WAY ACROSS THE AREA THURSDAY
NIGHT. SURFACE CONVERGENCE MAY NOT BE TOO STRONG AS LIGHT NORTHEAST
WINDS WILL PREDOMINATE AHEAD OF THE FRONT. ALSO MAIN MOISTURE WILL
BE AHEAD OF THE DEPARTING UPPER TROF. THUS DO NOT LOOK FOR A LOT
OF CONVECTIVE DEVELOPMENT WITH THE FRONT...BUT ENOUGH TO KEEP A
MENTION OF RAIN IN THE FORECAST. MADE A FEW ADJUSTMENTS TO POPS
IN THE EXTENDED TO FIT IN WITH SURROUNDING OFFICES OTHERWISE
SAW NO REASON TO CHANGE ANYTHING.

.LZK...FLASH FLOOD WATCH TODAY CENTRAL AND SOUTH
         ZONES 25-31>34-37>47-52>57-62>69
Hazardous weather outlook, Jun 18, 4:51 AM CDT, 8 hours 39 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
451 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE OVER ARKANSAS WILL MOVE LITTLE TODAY...BUT
SHOULD EXIT THE STATE TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO FORM NEAR THIS LOW PRESSURE SYSTEM. LIGHT WINDS AT
BOTH THE SURFACE AND ALOFT WILL ALLOW THE SHOWERS AND THUNDERSTORMS
THAT DEVELOP TODAY TO MOVE SLOWLY. COPIOUS AMOUNTS OF GULF MOISTURE
REMAIN IN PLACE AND WITH THE SLOW MOVEMENT OF THESE STORMS....HEAVY
RAINFALL IN EXCESS OF 2 INCHES PER HOUR IS POSSIBLE. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR PARTS OF CENTRAL AND SOUTH ARKANSAS FOR
TODAY. THE BEST CHANCES OF SEEING HEAVY RAIN WILL BE ACROSS THE
CENTRAL AND SOUTH...CLOSE TO THE LOW PRESSURE CENTER. THE
POSSIBILITY OF SEVERE WEATHER WITH ANY THUNDERSTORMS APPEARS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER COLD FRONT MOVES INTO ARKANSAS FROM THE NORTH ON THURSDAY.
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THIS FRONT.
THIS COLD FRONT WILL MOVE THROUGH THE STATE BY FRIDAY MORNING. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT AND SHOULD GIVE ARKANSAS A
BIT OF A BREAK FROM THE PRECIPITATION FOR FRIDAY AND SATURDAY.
HOWEVER...THIS FRONT WILL STALL ACROSS LOUISIANA AND WILL MOVE BACK
INTO SOUTH ARKANSAS ON SUNDAY. THIS WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP AGAIN ACROSS MAINLY THE CENTRAL AND SOUTH
SECTIONS OF THE STATE. SIGNIFICANT SEVERE WEATHER LOOKS UNLIKELY AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

51

In the hours before

Special weather statement, Jun 18, 1:16 PM CDT, 14 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
116 PM CDT WED JUN 18 2003

...COLD AIR FUNNEL CLOUDS POSSIBLE OVER MUCH OF ARKANSAS THIS
AFTERNOON...

SINCE NOON...SOME REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED. A
STRONG AREA OF LOW PRESSURE REMAINS ALOFT OVER ARKANSAS THIS
AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA
THROUGHOUT THE AFTERNOON. DUE TO COLD AIR ALOFT ASSOCIATED WITH
THE UPPER LEVEL LOW...FUNNEL CLOUDS CAN SOMETIMES FORM IN DEVELOPING
THUNDERSTORMS. THESE ARE CALLED COLD AIR FUNNEL CLOUDS.

THESE FUNNEL CLOUDS RARELY TOUCH DOWN AND CAUSE DAMAGE. HOWEVER...
THEY CAN CAUSE SIGNIFICANT CONCERN TO THE PUBLIC. THESE COLD AIR
FUNNEL CLOUDS WILL CONTINUE TO BE POSSIBLE THROUGHOUT THE AFTERNOON
IN THE DEVELOPING STORMS.

AS THE HEATING OF THE AFTERNOON SUBSIDES THIS EVENING AND
THUNDERSTORM DEVELOPMENT DIMINISHES...THE POSSIBILITY OF THESE FUNNEL
CLOUDS WILL CEASE.

22

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.